Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 142, NWS Pueblo, CO

September 6, 1997Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 6, 1997, 2:56 PM MDT for Bent County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1997, 2:56 PM MDT (20:56 UTC)
Expired
Sep 6, 1997, 3:25 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 062057 RRA
SVRPUB
COC011-062125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT SAT SEP 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 325 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTY OF SOUTHERN BENT COUNTY...NEAR AND EAST OF HIGHWAY 101
  SOUTH OF TOONERVILLE.

* AT 245 RADAR SHOWED A SEVERE STORM 6 MILES EAST OF NINAVIEW
  ...ALONG HIPGHWAY 101 SOUTH OF TOONERVILLE MOVING NORTHEAST AT 10
  MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.


IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

RMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:09 PM MDT, 47 minutes earlier.

Area forecast discussion, Sep 6, 2:09 PM MDT, 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SAT SEP 6 1997

THE FORECAST PROBLEM TONIGHT IS DETERMINING AREAL COVERAGE OF
PRECIPITATION.

COLORADO REMAINS UNDER A FLAT RIDGE WITH MONSOONAL MOISTURE
STREAMING UP FROM MEXICO.  A SIGNIFICANT SHORT WAVE IS EVIDENT
OVER NORTHWEST COLORADO THIS AFTERNOON.  ALTHOUGH THE UPPER
DYNAMICS ARE WELL TO THE NORTHWEST OF THE FORECAST AREA...THE
MAIN EFFECT OF THIS SHORT WAVE IN SOUTHEAST COLORADO HAS BEEN TO
DESTABILIZE THE ATMOSPHERE THROUGH SUBTLE MID LEVEL COOLING AND
LOW LEVEL WARMING.  THE LATEST GOES SOUNDINGS (1800 UTC) INDICATE
CAPE OVER SOUTHEAST COLORADO BETWEEN 500 AND 1300 J/KG...AND
LIFTED INDICES -2 TO -5.  THIS IS IN LINE WITH MODEL FORECASTS
FROM 1200 UTC.   PRECIPITABLE WATER VALUES ARE OVER ONE INCH IN
THE EASTERN PLAINS.

THUS...WITH NO APPARENT DYNAMICS TO WORK WITH...OR SIGNIFICANT
SURFACE BOUNDARIES...PRECIPITATION COVERAGE SHOULD NOT BE HIGHER
THAN 20-40 PERCENT OUTSIDE OF THE MOUNTAINS AND SEVERE
THUNDERSTORMS SHOULD BE QUITE ISOLATED...IF AT ALL.  LOCALLY
HEAVY RAIN WILL BE POSSIBLE ON THE PLAINS WITH HIGH PRECIPITABLE
WATER VALUES AND MEAN WINDS 10-20 MPH.

AFTER LOSING THE DAYTIME HEATING AND WITH THE UPPER SHORT WAVE
CONTINUING TO TRACK NORTHEAST...THE ATMOSPHERE SHOULD STABILIZE
OVER SOUTHEAST COLORADO WITH PRECIPITATION SPREADING EAST AND
ENDING BY THE NORMAL SUMMERTIME DIURNAL TIME (EXITING INTO KANSAS
BY MIDNIGHT).

FWC TEMPERATURES OVERNIGHT APPEAR REASONABLE AS WELL AS POPS.

HAYNES

In the hours before

Special weather statement, Sep 6, 12:00 PM MDT, 2 hours 56 minutes before
COZ060>081-070600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT SAT SEP 6 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN UPPER LEVEL DISTURBANCE HAS DESTABILIZED THE ATMOSPHERE OVER
SOUTHERN COLORADO...AND THIS WILL BRING MORE THUNDERSTORMS.
THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS BY LATE
MORNING.  YOU CAN EXPECT THUNDERSTORMS TO SPREAD TO THE LOWER
ELEVATIONS...INCLUDING THE SAN LUIS VALLEY AND EASTERN PLAINS
DURING THE AFTERNOON AND EVENING.

A FEW STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING...
PRODUCING BRIEF BUT DESTRUCTIVE WIND GUSTS AND LARGE HAIL.
HOWEVER...ANY SEVERE WEATHER THAT DEVELOPS WILL BE HIGHLY
LOCALIZED AND SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

A COMBINATION OF DEEP ATMOSPHERIC MOISTURE AND RELATIVELY SLOW
MOVING STORMS WILL RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAIN
ON THE PLAINS.

HAYNES
Special weather statement, Sep 6, 12:07 PM MDT, 2 hours 49 minutes before
COZ060>081-070600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT SAT SEP 6 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN UPPER LEVEL DISTURBANCE HAS DESTABILIZED THE ATMOSPHERE OVER
SOUTHERN COLORADO...AND THIS WILL BRING MORE THUNDERSTORMS.
THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS BY LATE
MORNING.  YOU CAN EXPECT THUNDERSTORMS TO SPREAD TO THE LOWER
ELEVATIONS...INCLUDING THE SAN LUIS VALLEY AND EASTERN PLAINS
DURING THE AFTERNOON AND EVENING.

A FEW STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING...
PRODUCING BRIEF BUT DESTRUCTIVE WIND GUSTS AND LARGE HAIL.
HOWEVER...ANY SEVERE WEATHER THAT DEVELOPS WILL BE HIGHLY
LOCALIZED AND SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

A COMBINATION OF DEEP ATMOSPHERIC MOISTURE AND RELATIVELY SLOW
MOVING STORMS WILL RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAIN
ON THE PLAINS.

HAYNES
Special weather statement, Sep 6, 2:40 PM MDT, 16 minutes before
COZ076-077-079-081-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SAT SEP 6 1997

VERY STRONG THUNDERSTORMS OVER EXTREME NORTHEAST LAS ANIMAS...
EXTREME SOUTHERN BENT AND OTERO COUNTIES WILL PRODUCE HEAVY
RAIN AND HAIL TO NEAR 3/4 INCH IN DIAMETER THROUGH 3 PM MDT.
THESE STORMS HAVE BEEN BUILDING OVER THE SAME AREA SINCE AROUND
2 PM...WITH LITTLE MOVEMENT...SO THAT SOME FLOODING OF LOW LYING
AREAS... NORMALLY DRY WASHES...ARROYOS AND STREAM BEDS SHOULD BE
ANTICIPATED.

AT 235 PM MDT...RADAR SHOWED THE CENTERS OF TWO STORMS 21 MILES
SOUTH...AND 23 MILES SOUTHEAST OF LA JUNTA. THE STORMS HAVE SHOWN
MORE EAST AND NORTHEASTWARD DEVELOPMENT THAN MOVEMENT IN THEIR
LIFETIME...SINCE SHORTLY BEFORE 2 PM.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE TO NEAR 3/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS
TO AROUND 50 MPH AND VERY HEAVY RAINFALL. MOTORISTS ALONG HIGHWAY
109 SHOULD EXERCISE CAUTION...AS SHOULD PEOPLE IN THE AREA NEAR
THESE STORMS.

RMG
Special weather statement, Sep 6, 2:41 PM MDT, 15 minutes before
COZ076-077-079-081-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SAT SEP 6 1997

VERY STRONG THUNDERSTORMS OVER EXTREME NORTHEAST LAS ANIMAS...
EXTREME SOUTHERN BENT AND OTERO COUNTIES WILL PRODUCE HEAVY
RAIN AND HAIL TO NEAR 3/4 INCH IN DIAMETER THROUGH 3 PM MDT.
THESE STORMS HAVE BEEN BUILDING OVER THE SAME AREA SINCE AROUND
2 PM...WITH LITTLE MOVEMENT...SO THAT SOME FLOODING OF LOW LYING
AREAS... NORMALLY DRY WASHES...ARROYOS AND STREAM BEDS SHOULD BE
ANTICIPATED.

AT 235 PM MDT...RADAR SHOWED THE CENTERS OF TWO STORMS 21 MILES
SOUTH...AND 23 MILES SOUTHEAST OF LA JUNTA. THE STORMS HAVE SHOWN
MORE EAST AND NORTHEASTWARD DEVELOPMENT THAN MOVEMENT IN THEIR
LIFETIME...SINCE SHORTLY BEFORE 2 PM.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE TO NEAR 3/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS
TO AROUND 50 MPH AND VERY HEAVY RAINFALL. MOTORISTS ALONG HIGHWAY
109 SHOULD EXERCISE CAUTION...AS SHOULD PEOPLE IN THE AREA NEAR
THESE STORMS.

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:47 PM MDTSevere Thunderstorm WarningPUBKiowa63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.